Wisconsin, 2002

Flooding in Wisconsin, June 22, 2002

June 22, 2002 · NWS ARX · 3 events in 3 counties and zones

Flooding continued during the day as a result of excessively heavy rainfall Friday night into Saturday morning. Numerous roads remained closed due to washouts, while streams and creeks were overflowing.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding continued during the day as a result of excessively heavy rainfall Friday night into Saturday morning. Numerous roads remained closed due to washouts, while streams and creeks were overflowing. In northern Adams County, emergency management officials reported high water levels on area lakes, which nearly breached levees and embankments. Local residents joined township and county crews in an all-out effort to sandbag areas along lakes Arrowhead, Camelot and Sherwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 1:50 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 1:50 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT SAT JUN 22 2002

PRIMARY FOCUS WILL BE ON POSITIONING OF SURFACE FRONT DURING THE
WEEKEND AND ASSOCIATED RAIN CHANCES.

SURFACE FRONT EARLY THIS MORNING EXTENDED FROM SOUTHERN WI...ALONG
MN/IOWA BORDER...THROUGH SOUTH DAKOTA...TO LOW PRESSURE SITUATED IN
THE HIGH PLAINS OF WYOMING/MONTANA BORDER. 00Z SATURDAY JUN 22 850MB
UPPER AIR ANALYSIS INDICATED WARM FRONT FROM NEAR KGRB TO KBIS.
REGIONAL RADAR SHOWED ELEVATED TSRA ALONG THIS FRONT FROM CENTRAL WI
TOWARD CENTRAL MN...THEN PROPAGATING EASTWARD. THIS ASSOCIATED WITH
GOOD MOISTURE CONVERGENCE AS SHOWN BY LAPS AND RUC. FURTHER WEST...
PROFILER NETWORK INDICATED 30KT LOW LEVEL JET ACROSS KANSAS AND
NEBRASKA POINTED DIRECTLY AT SURFACE FRONT ACROSS SOUTH DAKOTA.
MEANWHILE...WATER VAPOR IMAGERY SHOWED MID LEVEL TROUGH MOVING INTO
WESTERN U.S. INTERMOUNTAIN REGION.

00Z MODELS IN FAIRLY GOOD AGREEMENT ON PUSHING FRONT NORTH TODAY...
BUT HOW FAST AND FAR IT ACTUALLY MOVES IS STILL A QUESTION. BOTH AVN
AND ETA WOULD SUGGEST THE FRONT WILL BE SITUATED JUST NORTH OF OUR
NORTH CENTRAL WI ZONES BY 00Z SUNDAY JUN 23...THIS EVENING. NCEP
SHORT RANGE ENSEMBLE...SREF...LENDS GOOD CONFIDENCE THAT THIS WILL
HAPPEN AS HIGHEST PROBABILITIES OF 0.10 INCH OF RAIN OR GREATER SHIFT
INTO NORTHERN SECTIONS OF WI AND MN TODAY THROUGH SUNDAY.

ELEVATED CONVECTION ONGOING ACROSS CENTRAL AND NORTH CENTRAL WI...
WITH LOCALLY HEAVY RAIN...ANTICIPATED TO PUSH EASTWARD THIS
MORNING...WHILE SURFACE FRONT SCOURS NORTHWARD RATHER QUICKLY.
DUE TO THE SHALLOWNESS OF THE COOL SECTOR...THE MOVEMENT OF THE FRONT
APPEARS REASONABLE. CAPES BUILD TO 3-4K J/KG TODAY...SHIFTING
NORTHWARD DURING THE DAY INTO NORTH CENTRAL WI. FREEZING LEVELS OF
14-15K FEET AND WET BULB ZERO HEIGHTS NEAR 12K FEET SUGGEST SEVERE
HAIL THREAT MINIMAL. BEST SHEAR RESIDES FURTHER NORTH TODAY...SO
SEVERE WEATHER POTENTIAL APPEARS OVERALL MINIMAL AS CAPPING
ENVIRONMENT BUILDS IN FROM THE SOUTH.

CAP CONTINUES BUILDING TONIGHT...KEEPING TSRA NORTH OF THE FORECAST
AREA. HOWEVER ON SUNDAY...BOTH AVN AND ETA SUPPORT FRONT SLIDING
BACK SOUTHWARD...AND IN PROXIMITY TO NORTH CENTRAL WI ZONES BY
SUNDAY AFTERNOON/EVENING. FREEZING LEVEL AND WET BULB ZERO HEIGHTS
STILL QUITE HIGH...ALONG WITH BEST WIND SHEAR RESIDING FURTHER NORTH.
CURRENT FORECAST HAS DRY WEATHER FOR NORTH CENTRAL WI ZONES
SUNDAY/SUNDAY NIGHT AND CHOSE TO KEEP SPIRIT OF FORECAST GOING.
THIS WILL ALLOW DAY SHIFT FURTHER EVALUATION OF NEXT MODEL RUNS TO
SEE IF INCLUSION OF RAIN CHANCES WARRANTED THESE LOCATIONS.

IN THE LONGER TERM...AS SURFACE WAVE LIFTS NORTHEAST ACROSS THE
NORTHERN PLAINS TOWARD NORTHERN MN...COLD FRONT EXPECTED TO APPROACH
FROM THE WEST. 00Z AVN SUGGESTING CONVECTION COULD BREAK OUT ON
MONDAY...WHICH CURRENTLY WE HAVE AS DRY DAY. 84HR EXTENSION OF ETA
SUPPORTS CONVECTION PERHAPS REMAINING FURTHER WEST THAN AVN AT THIS
TIME FRAME. BEST CHANCE OF RAIN STILL APPEARS TO BE ON TUESDAY AS
FRONT SAGS THROUGH THE AREA.

WITH RESPECT TO TEMPERATURES...FULL FLEDGED SUMMER READINGS
ANTICIPATED THIS WEEKEND AND INTO MONDAY AS ADVERTISED WITH 850MB
TEMPERATURES CLOSE TO 20C. ETA 2M TEMPERATURE FORECASTS...AS WELL
NGM...AVN AND ETA MOS GUIDANCE LEND HIGH CONFIDENCE TO MAXIMUM
TEMPERATURES TODAY...SUNDAY AND MONDAY GENERALLY IN THE UPPER 80S TO
LOWER 90S.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Jun 22, 4:45 AM CST, 4 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT SAT JUN 22 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS WITH HEAVY RAIN AND
         HAIL.

TIMING - TODAY AND THIS EVENING.

LOCATION - NORTH CENTRAL WISCONSIN.

DISCUSSION - A WARM FRONT ACROSS SOUTHERN MINNESOTA AND SOUTHERN
WISCONSIN WILL CONTINUE TO BE THE MAIN WEATHER MAKER TODAY WITH
THUNDERSTORMS REPEATEDLY FORMING ALONG AND NORTH OF IT. HEAVY RAINS
ARE THE PRIMARY CONCERN THIS MORNING OVER PARTS OF CLARK AND TAYLOR
COUNTIES IN NORTH CENTRAL WISCONSIN.

WHILE MOST OF THE FORCING WILL MOVE NORTH LATER THIS MORNING...
THERE IS A CHANCE ADDITIONAL THUNDERSTORMS COULD FORM ON THE
FRONT. THIS LEAVES OPEN THE POSSIBILITY OF ISOLATED SEVERE WEATHER
INCLUDING DAMAGING WIND...LARGE HAIL...AND A VERY REMOTE CHANCE OF
TORNADOES.

SPOTTER INFORMATION - RAINFALL AMOUNTS WOULD BE APPRECIATED THIS
MORNING. IF ADDITIONAL STORMS FORM LATER TODAY...SPOTTER ACTIVIATION
MAY BE NEEDED.

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Taylor

When
June 22, 9:00 AM CST to 1:00 PM CST
Where
Taylor forecast zone
Property damage
$35,000
Crop damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Flood, Adams

When
June 22, 9:30 AM CST to 2:00 PM CST
Where
Adams forecast zone
Property damage
$150,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Flood, Clark

When
June 22, 9:30 AM CST to 1:00 PM CST
Where
Clark forecast zone
Property damage
$75,000
Crop damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305791, 5305789, 5305790.